Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Wakefield, VA

May 10, 2016Mecklenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 10, 2016, 8:13 PM EDT for Mecklenburg County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2016, 8:13 PM EDT (00:13 UTC)
Expired
May 10, 2016, 8:46 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:14 PM EDT, 59 minutes earlier.

Area forecast discussion, May 10, 7:14 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
714 PM EDT TUE MAY 10 2016

.SYNOPSIS...
A FRONTAL BOUNDARY REMAINS NEAR THE VIRGINIA AND NORTH CAROLINA
BORDER TONIGHT INTO WEDNESDAY...AND DROPS INTO THE CAROLINAS BY
THURSDAY. THE FRONT LIFTS NORTH AS A WARM FRONT THURSDAY NIGHT. A
COLD FRONT APPROACHES FROM THE WEST EARLY FRIDAY AND CROSSES THE
REGION FRIDAY AFTERNOON AND EVENING.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WILL BE WATCHING TSTM ACTIVITY TO THE WEST OVER THE NEXT FEW HRS
AS SOME HIGH RES DATA SHOWS IT MOVING E-SE ALONG THE STALLED
FRONTAL BOUNDARY ACROSS SRN VA...WHILE OTHER DATA SUGGESTS MORE
ELEVATED CONVECTION NORTH OF THE BOUNDARY MOVING EAST AFTER 00Z.
WITH THIS IN MIND...WENT AHEAD AND BEEFED UP THE THUNDER CHCS
ACROSS PIEDMONT AREAS NEXT FEW HRS. PIEDMONT REMAINS IN MARGINAL
THREAT TONITE...WITH THE RADAR TRENDS SHOWING LARGE HAIL BEING THE
MAIN ONE.

PVS DSCN:
CURRENT GOES WATER VAPOR IMAGERY DEPICTS A POTENT SHORTWAVE
TROUGH OVER THE OHIO VALLEY...WITH A MOIST FRONTAL BAND EXTENDING
FROM THE NRN GULF OF MEXICO NE TO OFF THE CAROLINA COAST. AT THE
SURFACE...A STATIONARY FRONT IS SITUATED FROM ERN NC TO N- CENTRAL
NC...AND THEN CONTINUES NW AS A WARM FRONT ACROSS THE
APPALACHIANS. VISIBLE IMAGERY SHOWS MOST OF THE LOCAL AREA REMAINS
MOSTLY CLOUDY TO OVERCAST THIS AFTERNOON...WITH SOME PARTIAL
CLEARING ACROSS THE FAR SRN VA AND NE NC. LIGHT SHOWERS ARE
PASSING ACROSS THE ERN SHORE THIS AFTERNOON. FARTHER
W...CONDITIONS ARE STABLE IN THE WAKE OF EARLY MORNING RAIN...WITH
THE CLOSEST CONVECTION OVER THE HIGHER TERRAIN OF WRN VA.
TEMPERATURES HAVE STRUGGLED TO WARM TODAY AND RANGE FROM THE UPPER
50S TO MID 60S OVER THE ERN SHORE...TO THE MID/UPPER 60S OVER
CENTRAL PORTIONS OF THE AREA...TO THE LOW/MID 70S FROM THE SW
PIEDMONT TO NE NC.

THE GENERAL MODEL CONSENSUS CONTINUES TO SUPPORT THE CONVECTION OVER
THE HIGHER TERRAIN ORGANIZING INTO A CLUSTER OF SHOWERS AND
PROGRESSING ACROSS THE NRN HALF OF THE LOCAL AREA TONIGHT. LIKELY
POPS ARE FORECAST ACROSS THE NRN HALF OF THE AREA...BOUNDED BY
CHC...WITH 20% OR LESS ACROSS THE FAR SE. SHOWALTER INDICES ARE
SLIGHTLY NEGATIVE...SO THUNDER WILL BE CONTINUED THROUGH 06Z. LOWS
RANGE FROM THE MID/UPPER 50S N...TO THE LOW/MID 60S S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE AFOREMENTIONED FRONTAL BOUNDARY REMAINS IN VICINITY
OF THE REGION WEDNESDAY INTO WEDNESDAY NIGHT. SHORTWAVE ENERGY
PRESENTLY ASSOCIATED WITH CONVECTION OVER THE OHIO VALLEY SLIDES
ACROSS THE AREA WEDNESDAY AFTERNOON INTO THE EVENING. THE HIGHEST
POPS EXTEND FROM CENTRAL/SRN VA INTO NE NC. THERE WILL BE SOME
ELEVATED INSTABILITY N OF THE BOUNDARY...WITH SOME SFC BASED
INSTABILITY S OF THE BOUNDARY OVER SE VA/NE NC...SO SOME TSTMS ARE
EXPECTED. HIGHS RANGE FROM THE MID/UPPER 60S N...TO THE LOW 80S FAR
S. CONSIDERABLE CLOUD COVER IS EXPECTED N OF THE BOUNDARY...WITH
SOME PARTIAL CLEARING ACROSS SE PORTIONS PRIOR THE THE ARRIVAL OF
SHOWERS/TSTMS.

THE BOUNDARY PUSHES S OF THE AREA LATER WEDNESDAY NIGHT INTO
THURSDAY AS SHORTWAVE ENERGY PULLS OFFSHORE. THURSDAY HAS THE
POTENTIAL TO BE A DRY DAY UNDER SHORTWAVE RIDGING...WITH POPS AOB
20% UNDER A MOSTLY CLOUDY SKY. LOWS WEDNESDAY NIGHT RANGE FROM THE
MID 50S TO LOW 60S...FOLLOWED BY HIGHS THURSDAY IN THE MID/UPPER
70S.

THE FRONT LIFTS BACK N AS A WARM FRONT THURSDAY NIGHT...WITH A COLD
FRONT APPROACHING FROM THE W FRIDAY. SHOWERS ARE POSSIBLE...MAINLY W
LATE THURSDAY NIGHT INTO FRIDAY MORNING...WITH SHOWERS AND TSTMS
LIKELY ACROSS THE AREA BY AFTERNOON. LOWS THURSDAY NIGHT RANGE FROM
THE UPPER 50S TO MID 60S...WITH HIGHS FRIDAY AGAIN IN THE MID/UPPER
70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LONG TERM PERIOD WILL FEATURE FREQUENT CHANCES FOR PCPN AND NEAR TO
SLIGHTLY BLO NORMAL TEMPS. A COLD FRNT SLIDES THRU THE AREA FRI
NGT...WITH PCPN (MAINLY OCCURRING DAYTIME FRI) CONTINUING INTO THE
EVENG HRS OVER ERN AREAS...FOLLOWED BY DECREASING CLOUDINESS OVRNGT.
A SECONDARY COLD FRNT/MID-LEVEL DISTURBANCE WILL BRING ANOTHER
CHANCE OF PCPN SAT...ESPECIALLY OVER NW AREAS (30% POPS). HI TEMPS
SAT WILL AVG 75-80F. AFTER A COOLER NIGHT SAT NIGHT THAN PREVIOUS
NIGHTS (LO TEMPS IN THE LO/MID 50S)...SFC HI PRES BRIEFLY BLDS IN
FOR SUN...BEFORE RAIN PSBLY RETURNS MON/TUE AHEAD OF THE NEXT
APPROACHING LO PRES SYSTM. HI TEMPS SUN THRU TUE AVG IN THE 70S EACH
DAY.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS AND LIGHT E/NE WINDS PREVAIL ALL TERMINALS EARLY
THIS EVENING. ANOTHER SHORT WAVE AFFECTS THE AREA LATER THIS
EVENING AND OVERNIGHT WITH MORE SHOWERS/POSSIBLE TSTMS AT
KRIC/KSBY. ALSO CIGS AND POSSIBLY VSBYS LOWER TO MVFR OR EVEN IFR
AFTER MIDNIGHT. CONFIDENCE IN IFR CIGS IS HIGHEST AT KRIC AFTER
04Z...AND AT KECG AFTER 08Z. ANY PRECIP SHOULD CLEAR THE REGION BY
13Z/14Z...WITH VFR/MVFR CONDITIONS THEREAFTER...SIMILAR TO TODAY.

OUTLOOK...PERIODS OF SHOWERS AND SOME THUNDERSTORMS ARE IN THE
FORECAST THROUGH FRIDAY IN ASSOCIATION WITH THE FRONTAL BOUNDARY
THAT REMAINS NEAR OR SOUTH OF THE AREA. THE FRONT MOVES NORTH OF
THE AREA EARLY FRIDAY AHEAD OF A COLD FRONT THAT PUSHES THROUGH
FROM THE NW LATE FRIDAY/FRIDAY NIGHT. THE WEATHER GENERALLY
IMPROVES DURING THE WEEKEND.

&&

.MARINE...
NO HEADLINES NEC WITH THIS FORECAST PACKAGE. A FAIRLY WEAK
STATIONARY FRNTAL BNDRY REMAINS IN THE VICINITY THIS AFTN...AND WILL
CONTINUE TO DO SO THRU THU. ONSHORE FLOW TNGT REMAINS AOB 10
KT...WITH WAVES OVER THE BAY 1-2 FT...AND SEAS OVER CSTL WTRS 2-3
FT. WINDS REMAIN BLO 15 KT WED AND THU WITH SIMILAR WAVES/SEAS AS
TNGT. THE FRNT SLOWLY LIFTS N AS A WARM FRNT THU NIGHT/FRI MORNG
WITH SUB-SCA CONDS CONTINUING. THE NEXT COLD FRNT CROSSES THE WTRS
BY LATE FRI/FRI NIGHT...WITH SUB-SCA CONDS EXPECTED FOLLOWING THE
FRNT FRI NIGHT/SAT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ/SAM
NEAR TERM...AJZ/MPR
SHORT TERM...AJZ/SAM
LONG TERM...MAS
AVIATION...JDM/WRS
MARINE...MAS
Hazardous weather outlook, May 10, 3:58 PM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
358 PM EDT TUE MAY 10 2016

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-112000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
358 PM EDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:00 PM EDTSpecial Weather StatementAKQMecklenburg45 min
May 10, 8:40 PM EDTSpecial Weather StatementAKQMecklenburg50 min
May 10, 8:53 PM EDTSpecial Weather StatementAKQMecklenburg52 min
May 10, 9:26 PM EDTSpecial Weather StatementAKQBrunswick49 min
May 10, 9:30 PM EDTSpecial Weather StatementAKQMecklenburg45 min
May 10, 9:37 PM EDTSpecial Weather StatementAKQGoochland38 min
May 10, 9:40 PM EDTSpecial Weather StatementAKQMecklenburg50 min
May 10, 10:29 PM EDTSpecial Weather StatementAKQBrunswick31 min
May 10, 10:32 PM EDTSpecial Weather StatementAKQCaroline43 min
May 10, 10:41 PM EDTSpecial Weather StatementAKQPrince Edward49 min
May 10, 11:14 PM EDTSpecial Weather StatementAKQCaroline46 min
May 11, 7:30 AM EDTMarine Dense Fog AdvisoryAKQ4 hr
May 11, 2:39 PM EDTSpecial Weather StatementAKQCity of Franklin51 min
May 11, 4:45 PM EDTSpecial Weather StatementAKQCity of Suffolk45 min
May 11, 5:34 PM EDTSpecial Weather StatementAKQCity of Suffolk41 min
May 11, 3:17 PM EDTSpecial Weather StatementAKQGates43 min
May 11, 3:49 PM EDTSpecial Weather StatementAKQNorthampton41 min
May 11, 3:58 PM EDTSpecial Weather StatementAKQHertford47 min
May 11, 4:10 PM EDTSpecial Weather StatementAKQHertford50 min
May 11, 4:31 PM EDTSpecial Weather StatementAKQGates44 min
May 11, 4:47 PM EDTSpecial Weather StatementAKQHertford43 min
May 11, 5:09 PM EDTSpecial Weather StatementAKQChowan51 min
May 11, 5:43 PM EDTSpecial Weather StatementAKQBertie47 min
May 11, 5:52 PM EDTSpecial Weather StatementAKQHertford38 min
May 11, 6:28 PM EDTSpecial Weather StatementAKQBertie32 min
May 11, 6:59 PM EDTSpecial Weather StatementAKQChowan31 min
May 11, 7:10 PM EDTSpecial Weather StatementAKQNorthampton35 min
May 11, 4:13 AM EDTSpecial Weather StatementAKQWicomico47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.